Adverse reactions to antidepressants in consultation-liaison psychiatry inpatients

Graeme C. Smith, David M. Clarke, Dennis Handrinos, Thomas Trauer

Research output: Contribution to journalArticleResearchpeer-review

5 Citations (Scopus)

Abstract

In a practice-based, prospective study of 1,551 inpatients referred to a consultation-liaison psychiatry service and prescribed an antidepressant, an adverse drug reaction judged sufficient to warrant discontinuation of the drug was noted in 158 (10.2%). The factors associated were older age (P < 0.05); ICD-9 genitourinary disorder (mainly renal failure) (P < 0.01); DSM-IV "delirium, dementia, etc." (P < 0.05); length of stay (P < 0.001); number of visits (P < 0.001); and time spent on case (P < 0.05). Neither psychological functioning (GAF) nor physical functioning (Karnofsky ratings) were associated with a reaction, nor was multiple psychotropic drug prescription. Tricyclics were more likely than selective serotonin reuptake inhibitors/norepinephrine reuptake inhibitors to be associated with a reaction (P < 0.05). Consultation-liaison psychiatrists need to be well informed about pharmacodynamics and drug interactions in patients with physical/psychiatric comorbidity.

Original languageEnglish
Pages (from-to)228-233
Number of pages6
JournalPsychosomatics
Volume43
Issue number3
DOIs
Publication statusPublished - 1 Jan 2002

Cite this